Montana, 2016

Blizzard in Montana, December 17 to 19, 2016

December 17 to 19, 2016 · NWS BYZ · 4 events in 4 counties and zones

An arctic front combined with abundant Pacific moisture resulted in very heavy snowfall over a 2-day period. Snow accumulations of 8+ inches occurred from Billings and areas westward.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front combined with abundant Pacific moisture resulted in very heavy snowfall over a 2-day period. Snow accumulations of 8+ inches occurred from Billings and areas westward. The biggest impacts with this storm occurred after the snow ended as lee-side troughing developed. This resulted in very tight pressure gradients across the Upper Yellowstone and Stillwater valleys. In addition, very strong winds aloft, around 50kts, mixed down to the surface across these areas. As a result, very strong surface winds occurred from about Laurel to Livingston. These strong winds, combined with fresh powdery snowfall from the 15th and 16th, resulted in a blizzard across portions of Stillwater, Sweet Grass, and Park Counties.

Peak winds (with new snow on the ground) were the following:|Livingston-75 to 83 mph|Nye-74 mph|Big Timber-72 mph|Fort Smith-63 mph|Roscoe-58 mph|Harlowton-54 mph

Interstate 90 was closed for 27 hours from Sunday the 18th to Monday the 19th from Livingston to Park City. In addition, Park and Sweet Grass County roads drifted shut. |The following impacts occurred across Stillwater, Sweet Grass and Park Counties:

Stillwater County|-Upwards of a foot of snow on the ground with gusts at least 75 mph at the height of the storm|-Stillwater Mine (normally continuous operations) closed down for their day shift on the 19th|-Columbus, Park City, Reed Point, and Rapelje all cancelled classes on Friday the 16th|-Multiple motor vehicle accidents

Sweet Grass County|-Upwards of a foot of snow on the ground with peak winds just over 70 mph at the height of the storm|-Big Timber schools were closed on Monday the 19th|-The area was overwhelmed with stranded travelers|-From Friday through Tuesday, County 911 Dispatchers fielded:| -95 calls, 89 were weather related| -Roughly 1 call per hour, more than triple their normal wintertime average | (typically 4-6 calls per day)| -Ambulance ran 10 calls, well above average of one per day| -Search and Rescue responded to calls to help ambulance crews access patients| and in some cases carry patients through the snow to ambulances

Park County|-Numerous county roads were drifted shut from blowing snow, crews were unable|to maintain roads, including the Livingston area|-Utilized heavy equipment to clear the snow|-Assistance was requested from contractors in Gallatin County(Bozeman) for snow removal|-Emergency crews were prepared to follow the plows for emergency calls with much|longer response times expected|-Drivers reportedly were unable to see and drove into snow drifts|-County offices were closed on Monday the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 17, 11:26 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 17, 11:26 AM MST, 1 hour 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1126 AM MST Sat Dec 17 2016

.UPDATE...

Quick update to downgrade eastern zones to a Wind Chill Advisory
for the rest of the day into tomorrow morning. Chambers

Previous Update...Already seeing winds respond to falling surface
pressures over north central Montana this morning. Seeing gusts in
the 30s from Livingston to Big Timber with gusts in the 20s at
times From Columbus to Billings. Adjusted highlites to go with a
Winter Weather Advisory for areas from Billings west today given
current winds and indications of blowing snow from western
observing locations. In Billings may not see much impact from
Blowing Snow today, but surrounding areas west and north of town
likely will and drifting snow is going to be an issue even in
areas that don't see big visibility restrictions. Kept Blizzard
Watch in place for areas from Columbus west starting this evening.
Will take one more look at latest models and issue highlites for
stronger winds tonight through Monday with afternoon package.

Wind chills values have been brutal this morning with Livingston
hitting -57 this morning. Coming off lows this morning and with
winds mixing out the sub -20 air over western zones seeing more
-20 to -30 type wind chill values in the going Winter Weather
Advisory area. Further east continue with a Wind Chill Warning
through noon. Anticipate going with a Wind Chill Advisory for
this area this afternoon and tonight as temperatures will remain
near to below zero today/tonight and wind speeds will pick up
some especially on higher exposed terrain.

So in summary, brutal cold wind chill values through tonight with
increasing winds and blowing/drifting snow becoming an increasing
problem into tonight central and west. If you are going to travel
this weekend be sure to have a survival kit in the vehicle since
chances of getting stranded due to blowing and drifting snow is
enhanced over the next 48 hours. Could be looking at 4 to 8 foot
drifts over areas west of Billings by tomorrow.

Shortwave moving south out of BC/Alberta may bring a few snow
showers tonight. Will take a closer look at this with afternoon
forecast. Chambers

&&

.SHORT TERM...valid for Tdy and Sun...

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Impressive leeside troughing in place for Monday with strong
surface high pressure over southeast Idaho. Local guidance is
maxed out indicated gap flow wind event at warning criteria is a
certainty. This will be a continuation of a blowing snow/drifting
ground blizzard event that begins on Sunday for areas west of
Billings but blowing snow impacts are expected into areas as far
east as Billings and Roundup. Since temperatures are projected to
rise above freezing at Livingston the event may slow down but
other areas east of there may still be seeing significant
problems. Concern is for substantial travel impacts including road
closures and isolation of outlying ranches.

Tuesday sees a chance of less wind and milder temperatures but
this is likely dependent on how much snow cover retards heating.
Do expect some shower activity as a shortwave tracks across the
area pulling the surface trough east but downslope should prevent
most precipitation from hitting the ground. Cold front comes
through late in the day which cools temperatures for Wednesday but
not nearly has bitter cold as recent arctic airmass.

Further out pattern remains progressive with a series of leeside
troughs displaced by strong pacific fronts with no real
establishment of the arctic or significant precipitation. borsum

&&

.AVIATION...

Mostly clear conditions with VFR today. Winds will continue to
increase at KBIL and KSHR today. Overnight expect gusts at KLVM to
increase to 50+ knots. This will result in blowing and drifting
snow and reduced visibility. Reimer
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 901 905/013 013/032 023/039 029/037 019/034 021/030
    0/Q 10/Q    01/Q    12/J    22/J    11/N    22/J
LVM 006 004/019 017/031 026/039 028/035 022/034 023/029
    0/Q 11/Q    22/J    23/J    33/J    12/J    22/J
HDN 904 916/017 008/032 019/039 026/038 013/036 020/032
    0/I 00/B    01/B    12/J    22/J    11/B    22/J
MLS 908 919/016 012/033 023/036 026/036 016/033 019/030
    0/I 10/B    01/N    21/N    42/J    11/U    11/B
4BQ 906 919/016 008/033 022/038 026/036 016/034 019/031
    0/I 00/B    01/N    11/N    32/J    11/U    11/B
BHK 909 918/012 012/031 021/033 024/034 016/031 017/028
    0/I 10/B    01/N    21/N    43/J    11/U    11/B
SHR 901 907/014 007/033 018/037 022/034 014/035 018/029
    0/I 00/B    01/B    21/B    22/J    11/B    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MST this evening
      FOR ZONES 28-29-34-35-39>42-63>66.
     Blizzard Watch in effect from 6 PM MST this evening through
      Monday morning FOR ZONES 28-34-40>42-63>66.
     Wind Chill Advisory in effect until noon MST Sunday FOR ZONES
      30>33-36>38-57-58.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 16, 3:12 PM MST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MST FRI DEC 16 2016

MTZ028>042-056>058-063>068-WYZ098-099-162315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
312 PM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

SEE CURRENT FORECAST AND WINTER STORM HIGHLITES FOR INFORMATION
ON THE ONGOING STORM SYSTEM.

In the hours before

Special weather statement, Dec 17, 7:36 AM MST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Billings MT
736 AM MST SAT DEC 17 2016

MTZ040-041-065-171630-
Livingston Area MT-Northern Park MT-Northern Sweet Grass MT-
736 AM MST SAT DEC 17 2016

Southwest winds of 15 to 30 mph have developed from Livingston to
Big Timber this morning. This wind is blowing around 1 to 2 feet of
fresh snow causing visibilities to drop. Expect visibilities of 1 to
3 miles in blowing snow through mid morning from Livingston to Big
Timber, including portions of I-90 and Highway 191. Significant
drifting snow is also expected especially on rural roadways. In
addition to the blowing snow wind chill values of -45 to -60 degrees
can be expected this morning.

Locations impacted include...
Livingston, Big Timber, Clyde Park, Greycliff and Springdale.

LAT...LON 4591 11076 4594 11044 4588 11040 4588 11034
      4596 11016 4601 10950 4569 10973 4577 10988
      4576 10998 4580 11000 4573 11022 4557 11022
      4560 11029 4565 11023 4563 11036 4559 11031
      4558 11032 4563 11043 4559 11052 4563 11071
TIME...MOT...LOC 1431Z 240DEG 49KT 4574 11051

Chambers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard. Local standard time, as filed.

Blizzard, Northern Sweet Grass

When
December 17, 12:40 PM MST to December 19, 7:20 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Department of Highways

Winds gusted 45 to 65 mph resulting in 1/4 mile visibilities at Big Timber. Interstate 90 was closed.

Blizzard, Beartooth Foothills

When
December 17, 7:24 PM MST to December 19, 11:59 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Winds were gusting 50 to 56 mph resulting in significant blowing and drifting snow. Snow drifts of 8 feet were also reported.

Blizzard, Northern Park County

When
December 18, 7:00 AM MST to December 19, 11:00 AM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Blizzard conditions resulted in impassable roads due to blowing and drifting snow.

Blizzard, Livingston Area

When
December 18, 9:25 AM MST to December 19, 11:45 AM MST
Where
Livingston Area forecast zone
Reported by
Department of Highways
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted 50 to 56 mph resulting in significant blowing and drifting snow. Interstate 90 was closed.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667142, 667140, 667148, 667141.